Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 97, NWS Midland/Odessa, TX

October 5, 2008Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 5, 2008, 6:55 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2008, 6:55 PM CDT (23:55 UTC)
Expired
Oct 5, 2008, 10:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 35 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 052355
FFWMAF
TXC135-060300-
/O.NEW.KMAF.FF.W.0097.081005T2355Z-081006T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT SUN OCT 5 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ECTOR COUNTY IN WEST TEXAS...

* UNTIL 1000 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A LINE OF THUNDERSTORMS NEAR GARDENDALE PRODUCING VERY HEAVY RAIN.  
  THESE STORMS WILL PRODUCE FLOODING IN ODESSA AS THEY MOVE NORTHEAST
  AT 25 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  GARDENDALE...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3207 10270 3207 10232 3168 10239 3167 10270

$$
2 follow-up statements
000 
WGUS74 KMAF 060030
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT SUN OCT 5 2008

TXC135-060300-
/O.CON.KMAF.FF.W.0097.000000T0000Z-081006T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
730 PM CDT SUN OCT 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL ECTOR COUNTY...

AT 725 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODED 
ROADWAYS IN ODESSA.  MOTORISTS SHOULD AVOID WATER COVERED ROADWAYS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ODESSA...NORTH COWDEN...GOLDSMITH AND GARDENDALE

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3207 10270 3207 10232 3168 10239 3167 10270

$$
000 
WGUS74 KMAF 060051
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT SUN OCT 5 2008

TXC135-060300-
/O.CON.KMAF.FF.W.0097.000000T0000Z-081006T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
751 PM CDT SUN OCT 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL ECTOR COUNTY...

AT 744 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT 
FLOODING THROUGHOUT THE CITY OF ODESSA.  ALTHOUGH THE HEAVIEST 
RAINFALL HAS ENDED...FLOODING WILL CONTINUE TO IMPACT AREAS IN AND 
AROUND THE CITY OF ODESSA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ODESSA...NORTH COWDEN...GOLDSMITH AND GARDENDALE

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 3207 10270 3207 10232 3168 10239 3167 10270

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 2:28 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Oct 5, 2:28 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT SUN OCT 5 2008

.UPDATE...
UPDATING PRODUCTS FOR SEVERE THUNDERSTORM WATCH BOX 911 IN
EFFECT UNTIL 02Z FOR MUCH OF THE COUNTY WARNING AREA.

UPDATED PRODUCTS TO BE SENT SHORTLY.

&&

.DISCUSSION...
INCLEMENT WEATHER IS ON THE WAY TONIGHT AS A POTENT UPPER LEVEL
LOW PRESSURE SYSTEM MOVES FROM THE SOUTHERN ROCKIES INTO THE
WESTERN HIGH PLAINS BY MONDAY MORNING. INSTABILITY WILL NOT BE GREAT
WITH THIS SYSTEM WITH CAPES PROGGED FROM 500 TO 1500 J/KG AHEAD OF
THE SURFACE TROUGH AND COLD FRONT. NONETHELESS VERY STRONG FORCING
ASSOCIATED WITH THE LEFT EXIT REGION OF THE UPPER JET AND STRONG
SHEAR SHOULD MORE THAN COMPENSATE FOR MARGINAL INSTABILITY. WILL
CONTINUE TO MENTION SEVERE THUNDERSTORM WORDING IN THE ZONES FOR A
GOOD PORTION OF THE FORECAST AREA. (SEE SWODY1).

QUIET WEATHER SHOULD RETURN BY MONDAY AS THE UPPER LEVEL TROUGH MOVES
EAST AND A SURFACE COLD FRONT PLUNGES SOUTH. COOLING WILL BE MINIMAL
PER LESS CLOUDINESS AND LACK OF COLDER AIR BEHIND THE FRONT.
SURFACE HIGH PRESSURE WILL DOMINATE FOR MUCH OF THE REST OF THE WEEK
WITH STABLE AIR IN PLACE. TEMPERATURES LOOK TO BE NEAR NORMAL.

ANOTHER WESTERN UPPER TROUGH MAY COMBINE WITH A TROPICAL SYSTEM
BY NEXT WEEKEND. THERE IS STILL MODEL DIFFERENCES WITH THIS
SYSTEM. WOULD LIKE TO SEE ANOTHER RUN OR TWO BEFORE MENTIONING
WEATHER IN THE GRIDS. WILL INCREASE CLOUDS AND POPS THOUGH FOR
NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  84  53  76  /  80  10   0   0
CARLSBAD NM                53  85  52  82  /  30   0   0   0
DRYDEN TX                  64  90  60  84  /  50  10  10  10
FORT STOCKTON TX           58  87  56  80  /  70  10   0  10
GUADALUPE PASS TX          53  79  48  72  /  30   0   0   0
HOBBS NM                   53  82  49  78  /  50  10   0   0
MARFA TX                   49  81  45  75  /  40  10   0   0
MIDLAND INTL AIRPORT TX    60  83  53  78  /  80  10   0  10
ODESSA TX                  61  84  52  79  /  70  10   0  10
WINK TX                    61  87  55  84  /  60  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

12
Hazardous weather outlook, Oct 5, 1:28 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT SUN OCT 5 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CDT SUN OCT 5 2008 /1228 PM MDT SUN OCT 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO TONIGHT ACROSS SOUTHEASTERN NEW
MEXICO AND WEST TEXAS. SOME OF THESE STORMS WILL BECOME SEVERE
AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE
NORTHEAST PERMIAN BASIN. THE GREATEST THREAT OF SEVERE WEATHER
WILL BE ACROSS FAR SOUTHEAST NEW MEXICO...NEAR THE PECOS RIVER...
AND IN THE PERMIAN BASIN. A LINE OF STORMS MAY EVENTUALLY FORM.
STORMS WILL BE MOVING FAST INCREASING THE CHANCE OF STRONG WINDS.
ALSO A BRIEF ISOLATED TORNADO WILL BE POSSIBLE.

FLOODING ALONG THE RIO GRANDE FROM NEAR PRESIDIO TO RIO GRANDE
VILLAGE WILL CONTINUE TODAY DUE TO RELEASES FROM LUIS LEON.  IF HEAVY
RAIN FALLS ALONG THE RIO GRANDE IT WILL ONLY ADD TO FLOODING CONCERNS.

GUSTY WINDS TO NEAR 45 MPH WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE.  THE RELEASE
RATE FROM LUIS LEON HAS LEVELED OFF... BUT RIVER AND LOWLAND FLOODING
ARE EXPECTED TO CONTINUE INDEFINITELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY GENERALLY ALONG AND
NORTHEAST OF A CARLSBAD TO FORT STOCKTON LINE. SPOTTERS AND
EMERGENCY MANAGERS SHOULD MONITOR DEVELOPING WEATHER CONDITIONS
AND BE PREPARED FOR POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 5, 4:46 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT SUN OCT 5 2008

TXZ050-052215-
ANDREWS-
446 PM CDT SUN OCT 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN ANDREWS COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 21 MILES
SOUTHWEST OF FRANKEL CITY AT 446 PM CDT...MOVING NORTHEAST AT 34 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

PEOPLE IN CENTRAL ANDREWS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Local storm report, Oct 5, 5:01 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT SUN OCT 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             6 N GRANDFALLS          31.43N 102.85W
10/05/2008  E1.25 INCH       WARD               TX   BROADCAST MEDIA

&&

RBARNES
Special weather statement, Oct 5, 5:30 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT SUN OCT 5 2008

TXZ059-052300-
LOVING-
530 PM CDT SUN OCT 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LOVING COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED IN OPEN COUNTRY...10 MILES
NORTHEAST OF MENTONE IN EASTERN LOVING COUNTY AT 530 PM CDT...MOVING
NORTHEAST AT 35 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

PEOPLE IN EASTERN LOVING COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 5, 5:36 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT SUN OCT 5 2008

TXZ060-052300-
WINKLER-
536 PM CDT SUN OCT 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN WINKLER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES WEST OF WINK
NEAR STATE HIGHWAY 302 AT 536 PM CDT...MOVING NORTHEAST AT 35 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

PEOPLE IN WESTERN WINKLER COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Oct 5, 5:39 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT SUN OCT 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             16 NW CRANE             31.56N 102.54W
10/05/2008  E0.88 INCH       CRANE              TX   TRAINED SPOTTER

&&

RBARNES
Special weather statement, Oct 5, 6:13 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SUN OCT 5 2008

TXZ060-052345-
WINKLER-
613 PM CDT SUN OCT 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN WINKLER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF KERMIT AT 613
PM CDT...MOVING EAST AT 30 MPH.  STRONG WIND GUSTS TO 50 MPH AND SMALL
HAIL WILL BE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:38 PM CDTSevere Thunderstorm WarningMAFLoving37 min
Oct 5, 3:48 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward42 min
Oct 5, 4:14 PM CDTSevere Thunderstorm WarningMAFCrane, Ward46 min
Oct 5, 4:16 PM CDTSevere Thunderstorm WarningMAFAndrews29 min
Oct 5, 4:20 PM CDTSevere Thunderstorm WarningMAFWinkler55 min
Oct 5, 4:37 PM CDTTornado WarningMAFCrane, Ward38 min
Oct 5, 5:11 PM CDTSevere Thunderstorm WarningMAFCrane, Ector34 min
Oct 5, 5:45 PM CDTSevere Thunderstorm WarningMAFCrane60 min
Oct 5, 5:55 PM CDTSevere Thunderstorm WarningMAFEctor, Midland35 min
Oct 5, 6:31 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Oct 5, 6:39 PM CDTTornado WarningMAFMidland, Upton36 min
Oct 5, 6:44 PM CDTSevere Thunderstorm WarningMAFMidland31 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.